Alert archive / Kansas / Flash Flood Warnings in 2006

Flash Flood Warning 3, NWS Wichita, KS

June 28, 2006Barton County, Kansas

NWS Wichita, KS issued this flash flood warning at Jun 28, 2006, 7:13 PM CDT for Barton County, Kansas. It was in force for 2 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 28, 2006, 7:13 PM CDT (00:13 UTC)
Expired
Jun 28, 2006, 9:30 PM CDT
In force
2 hr
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Barton County, KS

The radar

The Dodge City radar (KDDC), 123 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 7:34 PM CDTFLASH FLOODGreat Bend, KS10TH STREET BETWEEN K96 AND PATTON ROAD HAS BEEN BARRICADED DUE TO HIGH WATER.
Jun 28, 8:03 PM CDTFLASH FLOODGreat Bend, KSMANY ROADS ARE FLOODED ON THE WEST SIDE OF TOWN.
Jun 28, 9:33 PM CDTFLOODGreat Bend, KSBROADWAY STREET AND THE INTERSECTION OF 56 HIGHWAY AND HARRISON STREET INCLUDING POINTS WEST.
Jun 28, 9:33 PM CDTFLOODGreat Bend, KSBROADWAY STREET AND THE INTERSECTION OF 56 HIGHWAY AND HARRISON STREET INCLUDING POINTS WEST. ABOUT 4 TO 5 INCHES OF WATER WAS COVERING THESE ROADS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.2 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2006-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2006-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3428 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KICT 290014
FFWICT
KSC009-290230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
713 PM CDT WED JUN 28 2006

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BARTON COUNTY IN CENTRAL KANSAS.

* UNTIL 930 PM CDT.

* AT 705 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS SOUTHERN 
  BARTON COUNTY. DOPPLER RADAR ESTIMATED 4 TO 5 INCHES HAS ALREADY   
  FALLEN BETWEEN GREAT BEND AND HOISINGTON. ADDITIONAL VERY HEAVY    
  RAINFALL IS LIKELY OVER THE NEXT FEW HOURS IN AND AROUND GREAT     
  BEND. 

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
  WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL MAY CAUSE FLASH
  FLOODING TO OCCUR. SOME LOCATIONS THAT MAY EXPERIENCE FLOODING
  INCLUDE...GREAT BEND...HOISINGTON AND GREAT BEND AIRPORT.

SEVERAL ROADS HAVE BEEN BARRICADED IN HOISINGTON...AND ALSO BETWEEN 
HOISINGTON AND GREAT BEND...INCLUDING HIGH 281.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CONTINUE TO CAUSE FLOODING 
OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. 
ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF 
CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING.

LAT...LON 3826 9893 3825 9860 3853 9862 3853 9889

$$

KLEINSASSER
2 follow-up statements
000 
WGUS73 KICT 290113
FFSICT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
809 PM CDT WED JUN 28 2006

KSC009-290230-
BARTON KS-
809 PM CDT WED JUN 28 2006

...FLASH FLOOD WARNING CONTINUES FOR BARTON COUNTY UNTIL 930 PM
CDT...

AT 803 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
MOST OF THE HEAVY RAIN WAS EXITING SOUTHERN BARTON COUNTY. 
HOWEVER...FLASH FLOODING WAS STILL OCCURRING AROUND GREAT BEND.

LAW ENFORCEMENT STILL REPORTED FLOODING ON HIGHWAY 281 AT MILE 
MARKER 111. 10TH STREET BETWEEN K96 AND PATTON ROAD CONTINUES TO BE 
BARRICADED. THEY ALSO REPORTED MANY FLOODED ROADS ON THE WEST SIDE 
OF TOWN.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. TURN AROUND...DONT DROWN

LAT...LON 3826 9893 3825 9860 3853 9862 3853 9889

$$

COX
000 
WGUS73 KICT 290223
FFSICT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
918 PM CDT WED JUN 28 2006

KSC009-290228-
BARTON KS-
918 PM CDT WED JUN 28 2006

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR BARTON COUNTY HAS
BEEN CANCELLED...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED WERE RECEDING...BUT WATER WAS STILL 
COVERING THE ROAD IN SEVERAL AREAS IN GREAT BEND.  A FLOOD WARNING 
WILL BE ISSUED SHORTLY TO REPLACE THE CURRENT FLASH FLOOD WARNING. 

LAT...LON 3826 9893 3825 9860 3853 9862 3853 9889

$$

COX

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 28, 4:11 PM CDT, 3 hours 2 minutes earlier.

Area forecast discussion, Jun 28, 4:11 PM CDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
411 PM CDT WED JUN 28 2006

.UPDATE...
THUNDERSTORMS COVERAGE IS A BIT MORE THAN PREVIOUSLY EXPECTED...SO
INCREASED POPS TO CHANCES CATEGORY ACROSS CENTRAL KANSAS...AND
SPREAD SLIGHT CHANCES SOUTH FROM ROUGHLY STERLING TO HILLSBORO.
STILL THINKING ACTIVITY WILL DISSIPATE NEAR SUNSET WITH LOSS OF
HEATING.

KLEINSASSER

&&

.PREV DISCUSSION... /ISSUED 310 PM CDT WED JUN 28 2006/

DISCUSSION...
TONIGHT-FRIDAY NIGHT (SHORT-TERM):
ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE
THROUGH EARLY EVENING GENERALLY ALONG AND NORTH OF I-70...DUE TO
AN UNCAPPED AIRMASS IN THE VICINITY OF A WEAK EAST/WEST
BOUNDARY...AND AHEAD OF A SUBTLE MID-UPPER LEVEL TROUGH. NOT
EXPECTING ANYTHING SEVERE...BUT MAY SEE GUSTY WINDS AND SMALL HAIL
OUT OF THE HEAVIEST ACTIVITY. ALL ACTIVITY SHOULD DISSIPATE NEAR
SUNSET DUE TO LIMITED FORCING AND INSTABILITY. OVERNIGHT...850-
700MB WARM/MOIST ADVECTION COMMENCES ACROSS EASTERN KANSAS...BUT
THINK BEST FOCUS FOR THUNDERSTORMS WILL BE WELL NORTHEAST OF THE
CWA. THEREFORE...REMOVED TONIGHTS THUNDERSTORM CHANCES.

WITH THE MID-UPPER RIDGE BUILDING EAST...THE BIG STORY THROUGH
FRIDAY WILL BE HOT TEMPERATURES. 22-27C 850MB TEMPERATURES AND GOOD
MIXING WILL SUPPORT LOW-MID 90S EAST...WITH NEAR 100 WEST.
FORTUNATELY...SURFACE HIGH PRESSURE ALONG THE GULF WILL KEEP
DEWPOINTS IN CHECK ACROSS THE PLAINS...PROBABLY NO HIGHER THAN 60F.
SO EXTREME HEAT INDICES LIKELY WILL NOT BE AN ISSUE. WITH THE RIDGE
AND ASSOCIATED WARMER TEMPERATURES ALOFT BUILDING
CLOSER...THUNDERSTORM CHANCES SHOULD BE CONFINED TO THE WESTERN HIGH
PLAINS (DIURNAL ACTIVITY)...AND LOCATIONS WELL NORTH AND EAST OF THE
CWA.

SATURDAY-TUESDAY (LONG-TERM):
HIGHLIGHT THIS PERIOD WILL BE CONTINUED HOT TEMPERATURES AND
INCREASING THUNDERSTORM CHANCES LATE WEEKEND AND BEYOND. UPPER RIDGE
SHOULD CONTINUE TO NUDGE EAST AND FLATTEN A BIT IN RESPONSE TO
SHORTWAVE ENERGY PROGRESSING ACROSS THE NORTHERN ROCKIES/NORTHERN
PLAINS. GOOD MIXING AND WARM 850MB TEMPERATURES WILL ALLOW MID-UPPER
90S ALL AREAS FOR SATURDAY-SUNDAY (MAYBE EVEN A TAD
WARMER...ESPECIALLY SATURDAY).

MOST MEDIUM RANGE MODELS ARE COMING INTO BETTER AGREEMENT IN SLOWLY
SETTLING A QUASI-STATIONARY EAST/WEST BOUNDARY SOUTH ACROSS THE
PLAINS SUNDAY THROUGH MID NEXT WEEK. WITH INCREASING WEST TO
NORTHWEST FLOW ALOFT (IN RESPONSE TO FLATTENING AND/OR RETROGRADING
RIDGE) AND SUBTLE SHORTWAVES INTERACTING WITH BOUNDARY...COULD BE
LOOKING AT A FAIRLY ACTIVE MCS PERIOD ACROSS PORTIONS OF THE CENTRAL
PLAINS. DUE TO UPCOMING JULY 4TH HOLIDAY...DECIDED IT PRUDENT TO
INSERT SLIGHT CHANCE POPS FOR SUNDAY NIGHT-TUESDAY NIGHT. IF MODELS
CONTINUE TO ADVERTISE THIS SCENARIO...POPS MAY NEED TO BE
INCREASED.

KLEINSASSER

&&

PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    65  95  68  96 /  10   5  10   5
HUTCHINSON      65  96  68  97 /  10   5  10   5
NEWTON          65  94  68  96 /  10  10  10   5
ELDORADO        65  94  68  95 /  10  10  10   5
WINFIELD-KWLD   65  94  67  95 /  10   5  10   5
RUSSELL         66  98  67 100 /   5  10  10   5
GREAT BEND      65  98  67  99 /   5  10  10   5
SALINA          66  97  68  97 /  10  10  10   5
MCPHERSON       65  96  68  97 /  10  10  10   5
COFFEYVILLE     65  93  66  94 /  10  10  10   5
CHANUTE         64  93  67  94 /  10  10  10   5
IOLA            65  93  67  93 /  10  10  10   5
PARSONS-KPPF    65  93  66  94 /  10  10  10   5

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 28, 4:12 PM CDT, 3 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
412 PM CDT WED JUN 28 2006

KSZ032-033-047>053-067>072-082-083-091>096-098>100-292145-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
412 PM CDT WED JUN 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL AFFECT PORTIONS OF CENTRAL AND NORTH
CENTRAL KANSAS THROUGH ABOUT SUNSET. SEVERE WEATHER IS NOT
ANTICIPATED. HOWEVER...ISOLATED ACTIVITY MAY PRODUCE WINDS TO 55 MPH
AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORM CHANCES ARE EXPECTED TO INCREASE FROM LATE WEEKEND
THROUGH MID NEXT WEEK ACROSS CENTRAL AND SOUTHEAST KANSAS...AS A
FRONTAL BOUNDARY SETTLES SLOWLY SOUTH ACROSS THE PLAINS. AT THIS
TIME...IT APPEARS AT LEAST STRONG THUNDERSTORMS WILL BE POSSIBLE.
PLEASE STAY TUNED IF YOU HAVE OUTDOOR PLANS AROUND THE JULY 4TH
HOLIDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED THIS EVENING OR
TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

JMC/ADK

In the hours before

Local storm report, Jun 28, 5:44 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
544 PM CDT WED JUN 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             3 ENE HOISINGTON        38.54N 98.74W
06/28/2006  E1.00 INCH       BARTON             KS   TRAINED SPOTTER

&&

CDB
Special weather statement, Jun 28, 6:09 PM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
609 PM CDT WED JUN 28 2006

KSZ049-282345-
SALINE-
609 PM CDT WED JUN 28 2006

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR SALINE COUNTY...

AT 605 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SALINA...AND MOVING SOUTHEAST AT 10 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

COX
Local storm report, Jun 28, 6:12 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
612 PM CDT WED JUN 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             HOISINGTON              38.52N 98.78W
06/28/2006  E1.00 INCH       BARTON             KS   TRAINED SPOTTER

&&

ADK
Special weather statement, Jun 28, 6:32 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
632 PM CDT WED JUN 28 2006

KSZ047-290000-
BARTON-
632 PM CDT WED JUN 28 2006

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR NORTHERN BARTON COUNTY...

AT 630 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES EAST OF SUSANK...OR 19 MILES SOUTHEAST OF
RUSSELL...AND MOVING EAST AT 5 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

COX
Local storm report, Jun 28, 6:44 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
644 PM CDT WED JUN 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             4 S HOISINGTON          38.46N 98.78W
06/28/2006  E1.75 INCH       BARTON             KS   LAW ENFORCEMENT

&&

ADK
Local storm report, Jun 28, 6:48 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
648 PM CDT WED JUN 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     FLOOD            HOISINGTON              38.52N 98.78W
06/28/2006                   BARTON             KS   LAW ENFORCEMENT

            MAIN STREET WAS BARRACADED DUE TO HIGH WATER.

&&

ADK

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 7:13 PM CDTSevere Thunderstorm WarningICTBarton62 min

Nearby

Flash Flood Warnings in Kansas, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.